ZocdocAnswersIs it normal to bleed a lot and have horrible cramps after depo shot?

Question

Is it normal to bleed a lot and have horrible cramps after depo shot?

I got my depo shot as a birth control. this month I've had my period for two whole weeks non stop big blood clots there very painful with horrible cramps is that normal

Answer

So sorry to hear about this reaction. Any hormonal contraceptive can have some side effects and affect the normal menstrual cycle. It certainly sounds like you are having an extreme reaction that is making your life quite uncomfortable. It would be appropriate for you to discuss this reaction with your doctor so that he or she can gather more information and make sure that you are still well. If you have tolerated your depo shot well in the past and are only now having problems, that is further reason to speak with your doctor to make sure that you are well. Likewise, if you have only just started the depo shot recently, you may need to discuss with your doctor if it is the most effective and beneficial method of hormonal contraception for you. He or she will be able to review your past history and get a better idea of how you can best have contraception that does not affect you so significantly. Also, it could be something that will normalize over time, and your body will become more accustomed to. Please speak with your doctor about this question to determine what the next best step is for you.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.